Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 148, NWS Topeka, KS

August 31, 20144 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 31, 2014, 9:32 PM CDT for 4 counties in Kansas. It was in force for 43 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2014, 9:32 PM CDT (02:32 UTC)
Expired
Aug 31, 2014, 10:15 PM CDT
In force
43 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Douglas County, KS, Franklin County, KS, Osage County, KS, Shawnee County, KS

The radar

The Topeka radar (KTWX), 85 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 9:38 PM CDTTSTM WND GST 601 W Carbondale, KS
Aug 31, 9:38 PM CDTTSTM WND GST 602 Wnw Carbondale, KSESTIMATED GUST OF 60 MPH FROM TRAINED SPOTTER.
Aug 31, 9:52 PM CDTTSTM WND GST 603 Sw Richland, KSTRAINED SPOTTER ESTIMATE UP TO 60 MPH GUST

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 5:34 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2014-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1759 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2014-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1759 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
2025 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

286 
WUUS53 KTOP 010232
SVRTOP
KSC045-059-139-177-010315-
/O.NEW.KTOP.SV.W.0148.140901T0232Z-140901T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
932 PM CDT SUN AUG 31 2014

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL KANSAS...
  WESTERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS...
  NORTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS...
  SOUTHEASTERN SHAWNEE COUNTY IN EAST CENTRAL KANSAS...

* UNTIL 1015 PM CDT

* AT 929 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SCRANTON...
  AND MOVING EAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...TRAINED WEATHER SPOTTERS REPORTED 60 MPH WINDS IN 
HARVEYVILLE AT 920 PM.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CARBONDALE...LAWRENCE...OTTAWA...BALDWIN CITY...BERRYTON...
  LYNDON...RICHLAND...OVERBROOK...POMONA LAKE...QUENEMO...CLINTON
  LAKE...CLINTON...GLOBE...POMONA...LONE STAR...CENTROPOLIS...
  PLEASANT GROVE...VINLAND AND EUDORA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 162 AND 205.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 173 AND 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3846 9529 3866 9595 3901 9583 3901 9518
      3897 9518 3898 9516 3897 9513 3898 9511
      3896 9510 3896 9508 3898 9509 3899 9506
TIME...MOT...LOC 0231Z 283DEG 41KT 3877 9574

HAIL...0.75IN
WIND...60MPH

$$

SANDERS
4 follow-up statements
428 
WWUS53 KTOP 010243
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT SUN AUG 31 2014

KSC045-059-139-177-010315-
/O.CON.KTOP.SV.W.0148.000000T0000Z-140901T0315Z/
SHAWNEE-OSAGE-DOUGLAS-FRANKLIN-
943 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
FRANKLIN...DOUGLAS...NORTHERN OSAGE AND SOUTHEASTERN SHAWNEE COUNTIES
UNTIL 1015 PM CDT...

AT 939 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR OVERBROOK...
AND MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED 60 MPH WINDS IN 
CARBONDALE AT 938 PM.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...OTTAWA...BALDWIN CITY...POMONA LAKE...CLINTON LAKE...
CLINTON...QUENEMO...GLOBE...LONE STAR...POMONA...CENTROPOLIS...
PLEASANT GROVE...VINLAND AND EUDORA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 174 AND 205.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 173 AND 189.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3899 9506 3846 9529 3864 9589 3901 9572
      3901 9518 3897 9518 3898 9516 3897 9513
      3898 9511 3896 9510 3896 9508 3898 9509
TIME...MOT...LOC 0242Z 290DEG 46KT 3876 9555

HAIL...0.75IN
WIND...60MPH

$$

SANDERS
353 
WWUS53 KTOP 010253
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT SUN AUG 31 2014

KSC045-059-139-177-010315-
/O.CON.KTOP.SV.W.0148.000000T0000Z-140901T0315Z/
SHAWNEE-OSAGE-DOUGLAS-FRANKLIN-
953 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
FRANKLIN...DOUGLAS...NORTHEASTERN OSAGE AND SOUTHEASTERN SHAWNEE
COUNTIES UNTIL 1015 PM CDT...

AT 949 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LONE STAR...
AND MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED 60 MPH WIND 5 MILES NORTH 
OF OVERBROOK AT 950 PM.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
LAWRENCE...BALDWIN CITY...PLEASANT GROVE...VINLAND AND EUDORA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 192 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3899 9506 3867 9520 3878 9565 3901 9554
      3901 9518 3897 9518 3898 9516 3897 9513
      3898 9511 3896 9510 3896 9508 3898 9509
TIME...MOT...LOC 0253Z 269DEG 47KT 3886 9532

HAIL...0.75IN
WIND...60MPH

$$

SANDERS
580 
WWUS53 KTOP 010304
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1004 PM CDT SUN AUG 31 2014

KSC139-177-010312-
/O.CAN.KTOP.SV.W.0148.000000T0000Z-140901T0315Z/
SHAWNEE-OSAGE-
1004 PM CDT SUN AUG 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE AND
SOUTHEASTERN SHAWNEE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3896 9508 3898 9507 3867 9520 3874 9550
      3901 9540 3901 9518 3898 9518 3897 9518
      3898 9517 3898 9516 3897 9513 3897 9512
      3898 9511 3897 9510 3896 9510
TIME...MOT...LOC 0302Z 269DEG 47KT 3880 9517

$$

KSC045-059-010315-
/O.CON.KTOP.SV.W.0148.000000T0000Z-140901T0315Z/
DOUGLAS-FRANKLIN-
1004 PM CDT SUN AUG 31 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
FRANKLIN AND DOUGLAS COUNTIES UNTIL 1015 PM CDT...

AT 1000 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BALDWIN
CITY...AND MOVING EAST AT 55 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

SOURCE...TRAINED WEATHER SPOTTERS REPORTED 60 MPH WIND 5 MILES NORTH 
OF OVERBROOK AT 950 PM.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
EUDORA.

THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 195 AND 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3896 9508 3898 9507 3867 9520 3874 9550
      3901 9540 3901 9518 3898 9518 3897 9518
      3898 9517 3898 9516 3897 9513 3897 9512
      3898 9511 3897 9510 3896 9510
TIME...MOT...LOC 0302Z 269DEG 47KT 3880 9517

HAIL...0.75IN
WIND...60MPH

$$

SANDERS
576 
WWUS53 KTOP 010312
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1012 PM CDT SUN AUG 31 2014

KSC045-059-010322-
/O.EXP.KTOP.SV.W.0148.000000T0000Z-140901T0315Z/
DOUGLAS-FRANKLIN-
1012 PM CDT SUN AUG 31 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL FRANKLIN AND
DOUGLAS COUNTIES WILL EXPIRE AT 1015 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.  HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3896 9508 3898 9507 3867 9520 3874 9550
      3901 9540 3901 9518 3898 9518 3897 9518
      3898 9517 3898 9516 3897 9513 3897 9512
      3898 9511 3897 9510 3896 9510
TIME...MOT...LOC 0312Z 269DEG 47KT 3874 9500

$$

SANDERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:36 PM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, Aug 31, 6:36 PM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
636 PM CDT Sun Aug 31 2014

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Monday)
Issued at 311 PM CDT SUN AUG 31 2014

Elevated activity has weakened and exited with good insolation in
recent hours in weak subsidence allowing for a quick increase in
winds and temps. 19Z surface observations suggest cold front from
south central Nebraska to the SW corner of Kansas with some CU
development on the north end. Recent water vapor imagery shows
main upper wave pushing through southern Wyoming with convection
in NC Colorado well behind the front.

Overall setup continues to support a rather wet next 12-18 hours
with cold front coming into northern and western areas overnight and
upper trough following, with low level jet ramping up to around
60kts. Nearby 12Z observed precipitable water values were at to just
above normal and continued advection of deeper moisture to the south
will pump these values up.

Still having some question on the early hours of the event. With
surface low pressure in far SE Colorado, convergence along the front
is not great, and the main upper trough well behind will not boost
convergence until perhaps the daytime hours of Labor Day. Various
higher resolution models are delayed with the convective initiation
until around 23-0Z and could occur well into the CWA. Dewpoint
depressions should remain in the 25-40F range for somewhat high
cloud bases, but increasing low level wind fields will support
strong low level helicity. Again, with the trough lagging, mid level
winds are somewhat low to support a long-lived supercell, and wind
and hail continue to the be the main severe weather concerns with ML
CAPE of 2000-2500 J/kg and downdraft CAPE around 1200 J/kg currently
analyzed. The high-res models are also similar with a secondary
impulse of convection moving through in the late evening to
overnight hours, perhaps via a sustained MCS from the current NC
Colorado storms. This could track over northern areas again and
bring an increased flooding concern, but with recent rains spotty at
best, am not confident enough for a Watch. Convection should overall
slowly clear from northwest to central areas overnight.

Cold front still appears to sag south into southern areas for the
afternoon hours of Labor Day. This again is not a clear-cut forecast
with convective activity possibly affecting the location of the
effective front. If at least some insolation can occur, cooling mid
levels behind the upper trough should allow for moderate instability
to again develop along and ahead of the effective front with plenty
of shear to support severe storms. This time, upper winds will be
stronger but weaker near the surface.

.LONG TERM...(Monday Night through Sunday)
Issued at 311 PM CDT SUN AUG 31 2014

For Monday night and Tuesday, have continued chances for precip as
the expected outflow boundary from tonight's convection gets hung
up across southeast and south central KS. In general would anticipate
POPs diminishing and becoming increasingly confined to far
southern portions of the forecast area with time through the day
Tuesday as the upper forcing moves east of the area and the low
level jet veers to the southwest decreasing convergence along the
front.

Tuesday night may be more interesting in terms of strong to
possibly severe thunderstorms. Most model guidance is pointing to
strong theta-e advection overnight with good isentropic upglide.
Additionally model forecast soundings have fairly steep mid level
lapse rates with potentially 1000 to 1500 J/km of elevated
instability. The NAM also shows around 30 KTS of effective bulk
shear, so it is not out of the question that there could be some
elevated storms capable of producing large hail. This activity may
linger into Wednesday morning. After that the forecast is
expecting a dry period through Thursday before models bring a
frontal system into the area Thursday night through Friday night.
Because of this boundary, have continued with some chance POPs for
Thursday night through Friday. By Saturday, both the GFS and ECMWF
build a surface ridge into the central plains with dryer air
advecting in. Because of this, have trended POPs down for Saturday
and kept Sunday dry.

Temps are expected to remain warm through Thursday until the
frontal system enters the region with chances for rain. The
warmest days look to be Wednesday and Thursday as 850 temps warm
to around 25C. Therefore have highs in the mid 90s with lows
around 70 to the lower 70s. Temps should trend cooler by the
weekend due to cold air advection behind the front. May see lows
in the 50s with highs in the upper 70s to around 80 by Sunday.

&&

.AVIATION...(For the 00Z TAFs through 00Z Monday Evening)
Issued at 636 PM CDT SUN AUG 31 2014

Convective line timing remains the main concern. Line has still
not congealed with persistent outflow, but appears this process may
be occurring at this time. Have TS mention a bit earlier than
previously expected. Brief to periods of IFR visibilities are
likely given upstream obs. When to end TS is other concern with
additional storms currently behind the front. Have left timing of
this rather similar at this point but will have to monitor trends.
Front should be south of the terminals before redevelopment
occurs in peak heating Monday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...Wolters
AVIATION...65
Hazardous weather outlook, Aug 31, 3:43 PM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
343 PM CDT SUN AUG 31 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-012045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
343 PM CDT SUN AUG 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY THIS EVENING AND OVERNIGHT.
THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTH CENTRAL
KANSAS...JUST WEST OF CONCORDIA...THROUGH 6 PM THIS EVENING. THE
STORMS WILL THEN QUICKLY SPREAD EAST ACROSS NORTHEAST KANSAS
THROUGH 10 PM. THE THUNDERSTORM ACTIVITY IS MORE LIKELY TO MOVE
INTO EAST CENTRAL KANSAS TOWARDS MIDNIGHT.

LARGE HAIL AS BIG AS GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS
OF 60 TO 80 MPH ARE THE MOST LIKELY HAZARD WITH THE THUNDERSTORMS.
IF STORMS REMAIN DISCRETE...THERE COULD BE AN ISOLATED TORNADO
MAINLY ACROSS NORTH CENTRAL KANSAS DURING THE LATE AFTERNOON AND
EARLY EVENING. AS THE STORMS SPREAD EAST...THEY AREA EXPECTED TO
EVOLVE INTO A LINE OF STORMS WITH DAMAGING WINDS BECOMING A
GREATER HAZARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE MONDAY
AFTERNOON AND MONDAY EVENING...MAINLY ACROSS EAST CENTRAL KANSAS.
THESE STORMS MAY BE CAPABLE OF DAMAGING WINDS AND LARGE HAIL SOUTH
OF THE KANSAS TURNPIKE.

THERE IS A CHANCE FOR STORMS SOUTH OF INTERSTATE 35 DURING THE DAY
TUESDAY. BETTER CHANCES FOR THUNDERSTORMS WILL OVERSPREAD THE
ENTIRE AREA TUESDAY NIGHT. LARGE HAIL COULD OCCUR WITH THE STORMS
TUESDAY NIGHT AND THROUGH THE EARLY MORNING HOURS OF WEDNESDAY.

A FRONTAL SYSTEM WILL MOVE INTO THE AREA THURSDAY NIGHT AND LINGER
THROUGH SATURDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS WHILE
THIS FRONTAL SYSTEM IS IN THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR SEVERE THUNDERSTORMS THROUGH THE
EVENING AND MAKE REPORTS TO LOCAL LAW ENFORCEMENT AND THE NATIONAL
WEATHER SERVICE IN TOPEKA.

WOLTERS

In the hours before

Local storm report, Aug 31, 8:50 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
850 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0844 PM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
08/31/2014  M51 MPH          GEARY              KS   ASOS

&&
Local storm report, Aug 31, 8:55 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     MILFORD LAKE            39.14N 96.92W
08/31/2014  E60 MPH          GEARY              KS   EMERGENCY MNGR

            RILEY COUNTY EM HAD CITIZEN REPORT ESTIMATED 60 MPH WIND
            GUST NEAR MILFORD LAKE DAM.

&&

BDRAKE
Special weather statement, Aug 31, 8:58 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
858 PM CDT SUN AUG 31 2014

KSZ022>024-036>039-054-055-010230-
GEARY-JACKSON-LYON-MORRIS-OSAGE-POTTAWATOMIE-RILEY-SHAWNEE-WABAUNSEE-
858 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHAWNEE...SOUTHEASTERN
RILEY...SOUTHEASTERN POTTAWATOMIE...NORTHWESTERN OSAGE...NORTHEASTERN
MORRIS...NORTHERN LYON...SOUTHWESTERN JACKSON...SOUTHEASTERN GEARY
AND WABAUNSEE COUNTIES...

THROUGH 930 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
55 MPH ACROSS PORTIONS OF WESTERN SHAWNEE...SOUTHEASTERN RILEY...
SOUTHEASTERN POTTAWATOMIE...NORTHWESTERN OSAGE...NORTHEASTERN
MORRIS...NORTHERN LYON...SOUTHWESTERN JACKSON...SOUTHEASTERN GEARY
AND WABAUNSEE COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF 45 TO
55 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MCFARLAND...BUSHONG...PAXICO...BELVUE...ESKRIDGE...ALLEN...ST.
MARYS...KEENE...MAPLE HILL...ADMIRE...DELIA...DOVER...WILLARD...
ROSSVILLE...HARVEYVILLE...SILVER LAKE AND AUBURN.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 141 AND 169
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 306 AND 353 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3929 9584 3888 9578 3855 9597 3868 9672
      3890 9664 3914 9673
TIME...MOT...LOC 0158Z 270DEG 48KT 3913 9636 3888 9633
          3872 9642

SANDERS
Local storm report, Aug 31, 9:01 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     5 NW JUNCTION CITY      39.09N 96.89W
08/31/2014  E60.00 MPH       GEARY              KS   EMERGENCY MNGR

            RILEY COUNTY EM HAD CITIZEN REPORT ESTIMATED 60 MPH WIND
            GUST NEAR MILFORD LAKE DAM.

&&

BDRAKE
Special weather statement, Aug 31, 9:06 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT SUN AUG 31 2014

KSZ024-026-039-040-010230-
DOUGLAS-JACKSON-JEFFERSON-SHAWNEE-
906 PM CDT SUN AUG 31 2014

...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...JEFFERSON...
SOUTHEASTERN JACKSON AND NORTHWESTERN DOUGLAS COUNTIES...

THROUGH 930 PM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
45 MPH ACROSS PORTIONS OF SHAWNEE...JEFFERSON...SOUTHEASTERN JACKSON
AND NORTHWESTERN DOUGLAS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING STRONG WINDS OF
45 TO 55 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE VALLEY FALLS...BILLARD AIRPORT...TOPEKA...OZAWKIE...
PAULINE...GRANTVILLE...FORBES FIELD...TECUMSEH...PERRY LAKE...
NORTONVILLE...BERRYTON...OSKALOOSA...WINCHESTER...RICHLAND...PERRY...
LECOMPTON AND WILLIAMSTOWN.

MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 171 AND 196
COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE
MARKERS 350 AND 355 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3910 9525 3887 9549 3896 9595 3899 9595
      3920 9574 3943 9562 3942 9517 3931 9517
TIME...MOT...LOC 0206Z 282DEG 37KT 3943 9551 3918 9562
          3902 9580

SANDERS
Local storm report, Aug 31, 9:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
915 PM CDT SUN AUG 31 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     TSTM WND GST     FORT RILEY AIRFIELD     39.06N 96.76W
08/31/2014  M56 MPH          GEARY              KS   ASOS

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 7:05 PM CDTSevere Thunderstorm WarningTOPClay24 min
Aug 31, 7:21 PM CDTSevere Thunderstorm WarningTOPClay, Geary, Pottawatomie, Riley39 min
Aug 31, 7:38 PM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley52 min
Aug 31, 7:44 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha46 min
Aug 31, 7:51 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley, Wabaunsee39 min
Aug 31, 8:01 PM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Morris, Ottawa, Riley44 min
Aug 31, 8:58 PM CDTSpecial Weather StatementTOPMorris, Wabaunsee32 min
Aug 31, 9:06 PM CDTSpecial Weather StatementTOPJefferson, Shawnee24 min
Aug 31, 9:56 PM CDTSevere Thunderstorm WarningTOPDouglas, Franklin19 min
Aug 31, 10:26 PM CDTAreal Flood AdvisoryTOPDickinson2 hr
Aug 31, 11:29 PM CDTFlash Flood WarningTOPDickinson4 hr
Sep 1, 12:13 AM CDTSpecial Weather StatementTOPDickinson32 min
Sep 1, 12:26 AM CDTSpecial Weather StatementTOPMorris34 min
Sep 1, 12:28 AM CDTSpecial Weather StatementTOPLyon32 min
Sep 1, 12:34 AM CDTAreal Flood AdvisoryTOPLyon, Morris116 min
Sep 1, 12:56 AM CDTSpecial Weather StatementTOPMorris34 min
Sep 1, 1:09 AM CDTSevere Thunderstorm WarningTOPLyon51 min
Sep 1, 1:39 AM CDTSevere Thunderstorm WarningTOPCoffey, Lyon36 min
Sep 1, 1:44 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Osage2 hr
Sep 1, 2:09 AM CDTSpecial Weather StatementTOPAnderson36 min
Sep 1, 2:40 AM CDTAreal Flood AdvisoryTOPLyon, Morris, Osage2 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.